Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, April 19, 2003

April 19, 2003 · NWS OUN · 37 events in 20 counties and zones

25 hail, 12 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 9:55 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 18, 9:55 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT FRI APR 18 2003

HAVE UPPED OVERNIGHT POPS TO CATEGORICAL IN A CORRIDOR THRU CENTRAL
OK. CONVECTION NOW DEVELOPING OVER W AND CENTRAL TX EXPECTED TO
CONTINUE DEVELOPING/INCREASING/SPREADING NE AS LLJ ENHANCES LL
CONVERGENCE AND LIFT BENEATH AND AHEAD OF MID-LEVEL SHORTWAVE TROF
AND POTENT UPPER JET. EXPECT CONVECTION TO EVOLVE INTO 1 OR MORE MCS
CLUSTERS AND ROLL NE ACROSS AREA LATE TONIGHT.

PRELIM ASSESSMENT OF SAT SEVERE POTENTIAL AFTER CONSULTING W/SPC IS
MDT RISK FOR MUCH OF OK E OF RUFLY END-OKC-ADM. POTENTIAL FOR STRONG
TORNADOES EXPECTED TO BE OVER RELATIVELY SMALL AREA...EXACT LOCATION
UNCERTAIN DUE TO QUESTIONS ON OVERNIGHT CONVECTIVE EVOLUTION AND
SUBSEQUENT MESOSCALE FEATURES. PART OF MDT AREA COULD BE UPGRADED IN
A LATER UPDATE.

FCSTID =   24
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 11:00 AM CST, 13 hours 4 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

In the hours before

Local storm report, Apr 18, 7:01 PM CST, 5 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    NORTH LAKE KICKAPOO       TX   1.75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

0751 PM    7 SW WICHITA FALLS        TX   .75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 7:02 PM CST, 5 hours 2 minutes before
OKZ044-TXZ090-190115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND COTTON COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH PARTS OF WICHITA FALLS
AT 801 PM CDT...MOVING NORTHEAST AT 45 MPH. IF THIS STORM MAINTAINS
ITS INTENSITY...SEVERE WEATHER WILL AFFECT PARTS OF NORTHERN CLA AND
SOUTHERN COTTON COUNTIES BY 9 PM.

PEOPLE IN CLAY AND COTTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THIS STORM APPROACHES.

24
Local storm report, Apr 18, 7:11 PM CST, 4 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    WICHITA FALLS             TX   .88 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

0813 PM    SHEPPARD AIR FORCE BASE   TX   .75 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 10:28 PM CST, 1 hour 36 minutes before
OKZ033-036-TXZ083-084-087-190445-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON...
JACKSON AND KNOX COUNTIES.

AT 1128 PM...STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY
NORTHEAST AT AROUND 50 MPH FROM WEST CENTRAL TEXAS. THESE STORMS
WILL LIKELY MOVE INTO PARTS OF KNOX...FOARD...AND HARDEMAN COUNTIES
IN TEXAS...AND PERHAPS INTO THE SOUTHWEST CORNER OF OKLAHOMA...BY
AROUND 1 AM.

PEOPLE IN FOARD...HARDEMAN...HARMON...JACKSON AND KNOX COUNTIES...
INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THE STORMS APPROACH.

24
Special weather statement, Apr 18, 11:56 PM CST, 8 minutes before
TXZ083-084-190615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1256 AM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED 46 MILES WEST OF CROWELL AT 1256 AM CDT...MOVING EAST
NORTHEAST AT 50 MPH. THIS STORM HAS PRODUCED GOLFBALL SIZE
HAIL...AND COULD PRODUCE A TORNADO AT ANY TIME.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

24

The radar

The Altus AFB radar (KFDR), 86 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

25 hail, 12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greer

When
April 19, 12:04 AM CST to 12:07 AM CST
Where
Greer County, 2 mi W of Lake Creek
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.033, -99.450

Three barns sustained damage. One barn received significant damage while two power poles, a shed, and a large tree were also damaged.

Thunderstorm Wind, Greer

When
April 19, 12:05 AM CST
Where
Greer County, 5 mi SE of Mangum
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.833, -99.433

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Greer

When
April 19, 12:10 AM CST
Where
Greer County, Mangum
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -99.500

Power lines were downed.

Hail, Woodward

When
April 19, 12:20 AM CST
Where
Woodward County, 3 mi SE of Ft Supply
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -99.533

Thunderstorm Wind, Washita

When
April 19, 12:20 AM CST
Where
Washita County, 11 mi W of Sentinel
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -99.383

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Washita

When
April 19, 12:25 AM CST
Where
Washita County, 11 mi W of Sentinel
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -99.383

Wind was measured by the Oklahoma mesonet.

Hail, Harper

When
April 19, 12:30 AM CST
Where
Harper County, 5 mi S of Lovedale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -99.383

Hail, Custer

When
April 19, 12:40 AM CST
Where
Custer County, 6 mi W of Arapaho
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.567, -99.050

Hail, Woods

When
April 19, 1:00 AM CST
Where
Woods County, 13 mi NW of Alva
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -98.833

Hail, Jackson

When
April 19, 1:15 AM CST
Where
Jackson County, 4 mi S of Humphreys
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -99.233

Hail, Tillman

When
April 19, 1:20 AM CST
Where
Tillman County, Tipton
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -99.133

Hail, Tillman

When
April 19, 1:27 AM CST
Where
Tillman County, Frederick
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.383, -99.017

Thunderstorm Wind, Tillman

When
April 19, 1:27 AM CST
Where
Tillman County, Frederick
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.383, -99.017

Hail, Tillman

When
April 19, 1:30 AM CST
Where
Tillman County, 1 mi N of Frederick
Measured
4.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.400, -99.017

Hail, Woodward

When
April 19, 1:30 AM CST
Where
Woodward County, 18 mi N of Mooreland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -99.200

Hail, Tillman

When
April 19, 1:32 AM CST
Where
Tillman County, Manitou
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.500, -98.983

Hail, Kiowa

When
April 19, 1:34 AM CST
Where
Kiowa County, Snyder
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.650, -98.950

Hail, Tillman

When
April 19, 1:35 AM CST
Where
Tillman County, Frederick
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -99.017

Hail, Kiowa

When
April 19, 1:45 AM CST
Where
Kiowa County, 6 mi E of Snyder
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.650, -98.850

Hail, Comanche

When
April 19, 1:55 AM CST
Where
Comanche County, 10 mi W of Lawton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.617, -98.583

Thunderstorm Wind, Comanche

When
April 19, 2:00 AM CST
Where
Comanche County, Cache
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.633, -98.617

Thunderstorm Wind, Comanche

When
April 19, 2:15 AM CST
Where
Comanche County, 5 mi W of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.617, -98.483

Tree limbs were downed. Some roofs and outbuildings were also damaged.

Hail, Harmon

When
April 19, 2:20 AM CST
Where
Harmon County, 2 mi S of Mc Queen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.633, -99.700

Thunderstorm Wind, Harmon

When
April 19, 2:20 AM CST
Where
Harmon County, 3 mi W of Vinson
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.900, -99.917

Tree limbs were downed.

Hail, Jackson

When
April 19, 2:28 AM CST
Where
Jackson County, 10 mi W of Elmer
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -99.533

Hail, Grant

When
April 19, 2:30 AM CST
Where
Grant County, Renfrow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -97.650

Hail, Canadian

When
April 19, 2:45 AM CST
Where
Canadian County, 3 mi E of Niles
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -98.200

Hail was reported covering ground.

Hail, Kiowa

When
April 19, 2:55 AM CST
Where
Kiowa County, 6 mi E of Snyder
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.650, -98.850

Thunderstorm Wind, Grady

When
April 19, 3:05 AM CST
Where
Grady County, 7 mi SW of Minco
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.250, -98.017

Hail, Kingfisher

When
April 19, 3:05 AM CST
Where
Kingfisher County, Kingfisher
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -97.933

Thunderstorm Wind, Logan

When
April 19, 3:15 AM CST
Where
Logan County, 3 mi N of Crescent
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.000, -97.600

Hail, Logan

When
April 19, 4:00 AM CST
Where
Logan County, Marshall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -97.617

Thunderstorm Wind, Garfield

When
April 19, 4:15 AM CST
Where
Garfield County, 7 mi S of Hayward
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.183, -97.517

Hail, Comanche

When
April 19, 4:45 AM CST
Where
Comanche County, 8 mi NE of Indiahoma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -98.650

Hail, Kay

When
April 19, 5:11 AM CST
Where
Kay County, 3 mi W of Ponca City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -97.133

Hail, Cotton

When
April 19, 6:00 AM CST
Where
Cotton County, 4 mi E of Hulen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.500, -98.150

Hail, Stephens

When
April 19, 6:30 AM CST
Where
Stephens County, 9 mi NW of Duncan
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -98.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352731, 5352266, 5352267, 5352268, 5352269, 5352270, 5352271, 5352272, 5352273, 5352274, 5352275, 5352276, 5352277, 5352278, 5352279, 5352280, 5352281, 5352282, 5352283, 5352363, 5352364, 5352365, 5352366, 5352367, 5352718, 5352719, 5352720, 5352721, 5352722, 5352723, 5352724, 5352725, 5352726, 5352727, 5352728, 5352729, 5352730.